I do NOT have diabetis and have had pain in my legs for many years. Foot pain is relatively new, 1 year. And it is getting worse.
Multiple allergies certainly makes treatment challenging. While your doctor is working you up for the cause of your neuropathy, you might consider a trial of low dose amitriptyline and capsaicin cream.
Amitriptyline (Elavil) is a well-established agent that has been used for many years to treat peripheral neuropathy and neuropathic pain syndromes. It has been largely replaced by Neurontin and Lyrica in recent years, but it sounds like you do not tolerate these meds. Amitriptyline tends to be mildly sedating, so it is taken at night and tends to help with sleep.
Capsaicin cream (Zostrix) is an over-the-counter cream that is made from the active ingredient in chili peppers. It has been shown, when used properly, to calm down peripheral nerves that are irritated or inflammed for whatever reason.
What I did not tell you before is that in my child bearing years, the doctors gave me thyroxin and I took it for about 20 years. Then, we joined a healing center that would not allow even an aspirin to be taken. I stopped the Thyroxin. It makes sense to me that after all these years without it, I now have symptoms to deal with. Can you tell me if the neuropathy is reversible? I have an appointment with an endocrinologist in two weeks but i fear that she will not feel she can give me thyroid medicine because all my tests come back normal. How shall I deal with this? What do you suggest?
And, again, thank you for really hearing me.
Hi Ruth. If you were truly hypothyroid all those years you would likely have had other symptoms, such as weight gain, fatigue, heat/cold intolerance, constipation, hair and skin issues, etc. If this sounds familiar then you most likely are still hypothyroid. Low thyroid doesn't typically just get better on its own...in which case you will need to get back on thyroid replacement. This could still result in some improvement in the leg and foot pain. Only time will tell.
If your thyroid levels are normal you would not need replacement (with the possible exception of a high normal TSH and low normal FT4 which might indicate a "subclinical" hypothyroidism). If your levels are normal you would need a work up for other possible causes.
A nerve conduction velocity (NCV) test would help to determine where and how severe the nerve damage is. These are important factors in determining prognosis as well. If there is any confusion about your test results, a neurologist should be able to sort it out.
Yes, I have all the above mentioned issues and have been telling my doctors this for many many years. Weight gain, fatigue, constipation, hair loss and skin bumps on forearms. Yet they have relied on the "normal" test results. I have had a NCV test done. You have given me the courage to insist on a trial dosage of synthroid.
Thank you so much. Ruth
You're welcome. Best wishes for the best possible outcome.